Journal of Differential Geometry

Minimal surfaces in the round three-sphere by doubling the equatorial two-sphere, I

Nikolaos Kapouleas

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We construct closed embedded minimal surfaces in the round three-sphere $\mathbb{S}^3 (1)$, resembling two parallel copies of the equatorial two-sphere $\mathbb{S}^2_{\mathrm{eq}}$, joined by small catenoidal bridges symmetrically arranged either along two parallel circles of $\mathbb{S}^2_{\mathrm{eq}}$, or along the equatorial circle and the poles. To carry out these constructions we refine and reorganize the doubling methodology in ways which we expect to apply also to further constructions. In particular, we introduce what we call “linearized doubling”, which is an intermediate step where singular solutions to the linearized equation are constructed subject to appropriate linear and nonlinear conditions. Linearized doubling provides a systematic approach for dealing with the obstructions involved and also understanding in detail the regions further away from the catenoidal bridges.

Article information

J. Differential Geom., Volume 106, Number 3 (2017), 393-449.

Received: 30 August 2014
First available in Project Euclid: 15 July 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Kapouleas, Nikolaos. Minimal surfaces in the round three-sphere by doubling the equatorial two-sphere, I. J. Differential Geom. 106 (2017), no. 3, 393--449. doi:10.4310/jdg/1500084022.

Export citation